Alert archive / New York / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS Binghamton, NY

August 1, 2014Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 1, 2014, 5:44 PM EDT for Sullivan County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 5:44 PM EDT (21:44 UTC)
Expired
Aug 1, 2014, 8:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Sullivan County, NY

The radar

The Binghamton radar (KBGM), 124 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WGUS51 KBGM 012144
FFWBGM
NYC105-020045-
/O.NEW.KBGM.FF.W.0019.140801T2144Z-140802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
544 PM EDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SULLIVAN COUNTY IN CENTRAL NEW YORK...

* UNTIL 845 PM EDT

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF 2 TO 3 INCHES OF RAIN IN THE PAST COUPLE HOURS...WITH      
  ADDITIONAL HEAVY RAINFALL EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELDRED...
  GLEN SPEY AND HIGHLAND LAKE.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS 
IS LIKELY IN AND NEAR THESE LOCATIONS. HALFWAY BROOK AND HICKOK 
BROOK ARE ESPECIALLY VULNERABLE.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4150 7470 4149 7475 4142 7476 4142 7479
      4144 7481 4143 7483 4144 7485 4144 7489
      4148 7491 4148 7497 4149 7498 4150 7498
      4158 7488

$$

MDP
2 follow-up statements
474 
WGUS71 KBGM 012232
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
632 PM EDT FRI AUG 1 2014

NYC105-020045-
/O.CON.KBGM.FF.W.0019.000000T0000Z-140802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN NY-
632 PM EDT FRI AUG 1 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR SOUTH
CENTRAL SULLIVAN COUNTY...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL RATES HAVE DIMINISHED SIGNIFICANTLY OVER THE WARNING 
AREA. HOWEVER...RADAR ESTIMATED RAINFALL TOTALS OF 2 TO 3.5 INCHES 
HAVE OCCURRED...AND AREA CREEKS AND SMALL STREAMS WILL CONTINUE TO 
RESPOND TO THAT RAINFALL.

MILL BROOK...HICKOK BROOK...AND HALFWAY BROOK ARE PARTICULARLY 
VULNERABLE FOR FLASH FLOODING AT THIS TIME. OTHER LOCATIONS IN THE 
WARNING AREA WHICH MAY EXPERIENCE FLOODING INCLUDE GLEN 
SPEY...ELDRED...AND HIGHLAND LAKE.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4150 7470 4149 7475 4142 7476 4142 7479
      4144 7481 4143 7483 4144 7485 4144 7489
      4148 7491 4148 7497 4149 7498 4150 7498
      4158 7488

$$

MDP
875 
WGUS71 KBGM 020002
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
802 PM EDT FRI AUG 1 2014

NYC105-020010-
/O.CAN.KBGM.FF.W.0019.000000T0000Z-140802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN NY-
802 PM EDT FRI AUG 1 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
SULLIVAN COUNTY...

RAIN HAS ENDED IN THE WARNING AREA. CREEKS AND SMALL STREAMS THAT 
ROSE FROM THE EARLIER HEAVY RAINFALL...WILL CONTINUE TO RECEDE THE 
REMAINDER OF THE EVENING...SO THE WARNING HAS BEEN CANCELLED.

IF YOU EXPERIENCED FLOODING...PLEASE REPORT IT TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL 
AT BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4150 7470 4149 7475 4142 7476 4142 7479
      4144 7481 4143 7483 4144 7485 4144 7489
      4148 7491 4148 7497 4149 7498 4150 7498
      4158 7488

$$

MDP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:52 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 1, 4:52 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 PM EDT FRI AUG 1 2014

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL REMAIN OVER THE AREA THROUGH THE
UPCOMING WEEKEND. A CHANCE FOR SHOWERS AND THUNDERSTORMS ARE
EXPECTED EACH AFTERNOON DUE TO DIURNAL HEATING. WARM AND HUMID
TEMPERATURES ARE EXPECTED THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
450 PM UPDATE...
INCREASED POPS INTO SERN FA AHEAD OF APPROACHING CONVECTION
THROUGH EARLY EVENING. THIS CONVECTION APPEARS TO BE MAINLY CAPE
DRIVEN (ML CAPES ~ 1000 J/KG IN THIS REGION), AND THEREFORE SHOULD
RETRACT WITH THE LOSS OF DAYTIME HEATING.

ALSO KEEPING AN EYE ON A FEW STRONGER CELLS OVER BUF'S AREA, INVOF
LAKE BREEZE AND SUPPORTIVE MID LEVEL LAPSE RATES.

1 PM UPDATE... SFC TROF HAS SET UP ALONG SERN SEABOARD AT THIS
TIME WITH BNDRY EXTNDG OUT INTO THE ATLANTIC. S/WV IS CURRENTLY
RIDING UP ALONG BNDRY AND IS RESPONSIBLE FOR ONGOING CONVECTION IN
THE DELMARVA REGION. TSTMS CURRENTLY OVR THE POCONOS AND CATS HV
DVLPD IN RRQ OF H2 JET STREAK ALONG WITH TERRAIN ENHANCEMENT.

EXPECT CVRG TO INCREASE THRU THE OVRNGT AREAS ACRS FAR SERN ZONES AS
WV APPCHS FM THE SOUTHWEST AND PROVIDES ADDNL LIFT. AFTR SUNSET
EXPECT INSTABILITY TO WANE, LVG JUST SCTD SHOWERS THRU THE MAJORITY
OF THE NIGHTTIME HRS.

FURTHER TO THE NORTH ACRS THE FINGER LKS REGION MLCAPES HV INCREASED
TO 1000 J/KG AND A CU LINE IS BEGINNING TO DVLP ON THE LK BREEZE
BNDRY. WL CAP POPS AT 20% FOR NWRN CNTYS THIS AFTN WITH BETTER
SUPPORT FOR CVRG FURTHER TO THE SOUTH THIS AFTN AND EVNG. AS WV
RIDES FURTHER NORTH IT STANDS TO REASON THAT PCPN WL BCM MORE
WIDESPREAD TONIGHT, MAINLY SOUTH OF I-84. ANY AREA OF RAIN THAT CAN
DVLP WL HV THE POTENTIAL TO PUT DOWN HVY DOWNPOURS AS WIND FIELDS
ARE MEAGER UP THRU 500MB.

SKIES WILL CLOUD UP TWD DAYBREAK WITH RADNL FOG NOT A CONCERN FOR
TONIGHT. MINS WL BE 5-10 DEGREES WRMR THAN THIS MRNG IN DEEPER VLY
LOCATIONS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
215 PM UPDATE...
UNSETTLED PATTERN CONTS THRU THE END OF THE WEEKEND THO BY SUN NGT
TROF OPENS UP AND LEAVES AREA IN ZONAL FLOW THRU THE END OF THE
SHORT TERM PD. WL CONT WITH CHC SHRA/TSRA DRG THE DAY ON SATURDAY
WITH DEEP TROF HEADING EAST AND THROWING SUBTLE S/WVS AT TIMES ALONG
WITH ANY INSTABILITY THAT CAN BE PRESENT, THO SKIES WL BE CLDY DRG
THE DAY TOMORROW THEREFORE EXPECTING MEAGER CAPES. HWVR IF ANY
BREAKS CAN DVLP THIS WL LKLY SET UP AN AREA OF MAXIMIZED INSTABILITY
ALONG WITH DIFFERENTIAL HTG BNDRY BUT CANNOT PINPOINT ANY ONE
SPECIFIC AREA FOR THIS TO DVLP. THUS WL CONTINUE WITH CHC POPS.
VRY LITTLE CHG IN PATTERN THRU MONDAY WITH DWPTS RMNG IN THE 60S AND
DIURNAL HTG EXPECTED TO FIRE OFF AFTN SHRA/TSRAS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
2 PM FRI UPDATE... THE SAME BASIC L/WV PATN WILL PERSIST...WITH A
LARGE-SCALE RIDGE OVER THE WRN CONUS AND A TROUGH OVER THE ERN
CONUS.

INDIVIDUAL S/WVS PROPAGATING THROUGH THE ABV DESCRIBED FLOW PATN WILL
LIKELY HAVE THE MOST INFLUENCE ON EXACTLY WHEN/WHERE CONVECTION
FORMS. SINCE THESE FEATURES ARE VERY DIFFICULT TO TIME THIS FAR
OUT...WE'LL SIMPLY CALL FOR ISOLD-SCTD SHWRS/TSTMS MOST OF THIS
PD...WITH THE AFTN/EARLY EVE HRS MOST FAVORED NEAR PEAK HTG...AND
THE MAJORITY OF THE TIME VERY LIKELY ENDING UP RAIN-FREE. ALL OF
THAT SAID...TUE MAY SEE THE MOST WIDESPREAD COVERAGE...WITH AN
EXPECTED FROPA LTR IN THE DAY OR AT NGT.

TEMPS SHOULD AVERAGE NEAR SEASONAL NORMS FOR EARLY AUG...WITH
HIGHS FROM THE UPR 70S-MID 80S...AND LOWS IN THE 50S-LWR 60S.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
18Z FRI UPDATE... FOR THE MOST PART...VFR CAN BE EXPECTED...WITH A
SCT-BKN CU FIELD BOTH THIS AFTN AND AGN ON SAT...AND A MID-LVL CLOUD
DECK OVERNIGHT.

THE PSBL EXCEPTION TO THIS IS KAVP. SCTD TSTMS ARE DVLPG ACRS THE
HIGHER TERRAIN OF NE PA THIS AFTN. ATTM...WE EXPECT THIS
CONVECTION TO STAY OVER THE RIDGE TOPS S AND E OF THE TERMINAL
SITE. HOWEVER...THERE IS A SMALL CHC THAT A TSTM COULD APPROACH
AND PROVIDE BRIEF RESTRICTIVE CONDS. ALSO...AN AREA OF LGT RAIN
WILL BE IMPACTING THIS VICINITY LATE TNT AND EARLY SAT. OCNL MVFR
CONDS COULD ACCOMPANY THIS ACTIVITY ARND DAYBREAK SAT.

W TO SW SFC WINDS 5-10 KT THIS AFTN...WILL BECOME S TO SE
OVERNIGHT AND SAT AT SIMILAR SPEEDS.

OUTLOOK...

SUN-WED...BRIEF RESTRICTIONS POSSIBLE EACH AFTERNOON...IN ISOLATED
TO SCATTERED SHRA-TSRA...ESPECIALLY SUNDAY. ALSO...POSSIBLE VALLEY
FOG EARLY EACH MORNING FOR KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...DJP/PVN
SHORT TERM...PVN
LONG TERM...MLJ
AVIATION...MLJ
Hazardous weather outlook, Aug 1, 2:17 PM EDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
217 PM EDT FRI AUG 1 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-043-021830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-WYOMING-
217 PM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ040-044-047-048-072-021830-
SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
217 PM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT. ANY STORMS THAT CAN DEVELOP WILL HAVE THE POTENTIAL
TO PRODUCE LOCALLY HEAVY DOWNPOURS AND MINOR FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:14 PM EDTAreal Flood AdvisoryBGMSullivan3 hr

Nearby

Flash Flood Warnings in New York, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.